MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX CT PORT ACCESS SYSTEM; SMARTPORT CT

ANGIODYNAMICS VORTEX CT PORT ACCESS SYSTEM; SMARTPORT CT
Catalog Number H787CT75STSA0
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/25/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Angiodynamics has received notification that we no longer are eligible to participate in the alternative summary (asr) program for the product families of vortex and smartport.This retrospective mdr is being filed at this time based on the new ineligibility notice, dated june 12, 2017.Returned for evaluation was one port with attached catheter tubing.A visual examination of the returned device noted the port catheter tubing was returned in two pieces.The port was returned with catheter attached to port body and the fractured section of distal catheter tubing.The catheter tubing was fractured at the 16 cm mark.The fracture was smooth and at a 45° angle.The port side of the catheter tubing had a small nick in the blue portion of the tubing near the fracture location.The port and catheter tubing were laid on the table and the fracture location was observed to be near the curved portion of the tubing; this is indicative of catheter pinch-off.The device met all dimensional specification inspections.There was no issues observed with the connection between the catheter tubing and the port; blue boot was securely in place.No manufacturing non-conformances were observed during evaluation of the port device.The customer's reported complaint description of port catheter tubing fracture and migrated is confirmed.A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.Although the reported complaint description of port catheter tubing fracture is confirmed, a definitive root cause for the malfunction cannot be determined.The most likely root cause of this catheter fracture event is pinch-off syndrome.The instructions for use, which is supplied to the user with this catalog number, contains warning regarding "pinch-off syndrome".The nick observed on the catheter tubing may have contributed to the fracture event.The instructions for use, (107102, rev.E) which is supplied to the user with this catalog number, contains the following statements: *caution: it is extremely important to adequately flush the port after blood withdrawal.Occlusion of the catheter can occur if blood is left in the catheter for an extended period of time.Power injection should not be performed if blood aspiration is not present or the port is difficult to flush.If the implanted port is utilized, it may result in device failure or patient injury.Two-way obstruction (unable to infuse through the port system and unable to aspirate blood): causes: a fibrin tail, clot or sheath may be on or within the catheter.The non-coring (huber point) needle may not be patent or properly positioned within the port septum.Confirm that the needle is of sufficient length and, when positioned in the septum, the needle opening is not occluded by the septum.The clamp on the non-coring (huber point) needle should be open.A drug precipitate caused by incompatible drugs infused through the port may be obstructing the system.To prevent, use adequate amounts of sterile normal saline between incompatible solutions.A thrombolytic agent may be used on the order of a physician to restore patency.The procedure should be outlined by the drug manufacturer's labeling.Use facility protocol to determine which thrombolytic agent to use.The use of streptokinase has been known to cause allergic and anaphylactogenic reactions.A contrast study performed through the port may confirm fibrin sheath presence, kinking, malposition, or pinch-off syndrome.Caution: do not force solutions through the port system to clear an obstruction.A high pressure situation may cause irreversible catheter damage, leading to port system explant.Pinch-off syndrome: pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.(b)(4).
 
Event or Problem Description
As reported to angiodynamics on (b)(6) 2016: on (b)(6) 2016, theatre nurse of a children's hospital advised of incident with smart port cat# ct75stsa lot# 5039018.The theatre nurse advised that they were unable to access or flush smart port implanted in a (b)(6) female child.A chest x-ray confirmed catheter was fractured.Surgery was performed on (b)(6) 2016 to remove fractured catheter from pulmonary artery.The patient's port and attached catheter were also removed.The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.

Brand Name
VORTEX CT PORT ACCESS SYSTEM
Common Device Name
SMARTPORT CT
Manufacturer (Section D)
ANGIODYNAMICS
one horizon way
manchester GA 31816
MDR Report Key6701848
Report Number1056436-2017-00053
Device Sequence Number18995908
Product Code LJT
UDI-Device IdentifierH787CT75STSA0
UDI-PublicH787CT75STSA0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial
Report Date (Section B) 07/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date05/31/2017
Device Catalogue NumberH787CT75STSA0
Device Lot Number5039018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2016
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2017
Initial Report FDA Received Date07/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age4 YR